Alert archive / Montana / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Great Falls, MT

June 12, 2013Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 12, 2013, 3:03 PM MDT for Lewis and Clark County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2013, 3:03 PM MDT (21:03 UTC)
Expired
Jun 12, 2013, 6:00 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WGUS55 KTFX 122103
FFWTFX
MTC049-130000-
/O.NEW.KTFX.FF.W.0002.130612T2103Z-130613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE CORRAL FIRE BURN SCAR IN THE SCRATCHGRAVEL HILLS LOCATED IN
  SOUTH CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 600 PM MDT

* AT 256 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE CORRAL FIRE BURN SCAR IN THE 
SCRATCHGRAVEL HILLS.

* FLASH FLOODING WILL GENERALLY REMAIN OVER THE CORRAL FIRE BURN 
SCAR IN THE SCRATCHGRAVEL HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR ALREADY OCCURRING. MOVE TO HIGHER GROUND. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&


LAT...LON 4674 11214 4674 11196 4662 11196 4662 11215

$$

MLV
1 follow-up statement
573 
WGUS75 KTFX 122357
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
557 PM MDT WED JUN 12 2013

MTC049-130006-
/O.EXP.KTFX.FF.W.0002.000000T0000Z-130613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS AND CLARK MT-
557 PM MDT WED JUN 12 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR THE CORRAL 
FIRE BURN SCAR IN THE SCRATCHGRAVEL HILLS LOCATED IN SOUTH CENTRAL 
LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

ADDITIONAL SHOWERS AND THUNDERSTORMS MAY MOVE THROUGH THE AREA 
OVERNIGHT BUT THE IMMEDIATE RISK OF FLASH FLOODING HAS RECEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4674 11214 4674 11196 4662 11196 4662 11215

$$

MPJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:45 PM MDT, 18 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT Wed Jun 12 2013

.DISCUSSION...

Tonight through Friday...An unstable airmass with good rotational
shear will fuel strong to severe thunderstorms this afternoon and
evening. Locally heavy rainfall could cause flash flooding in some
locations as well. The risk of severe weather should decrease by
midnight with the main band of precipitation shifting from my
central zones to the northwest overnight. By Thursday morning a
surface cold front will push eastward through my CWA with the best
chance of precipitation shifting along with the frontal boundary.
While some thunderstorms remain possible during this time period
it is anticipated that the best chance of severe weather will
shift into eastern Montana so central and southwest portions of
the state should have a respite from the stronger storms. An upper
level trough associated with the surface cold front moves eastward
over the state Thursday night and Friday. Cool and unsettled
weather conditions will prevail through Friday with scattered
showers and some thunderstorms. With the cooler and less unstable
airmass over the area, once again, strong thunderstorms should not
be a concern. mpj

Friday night through Wednesday...High confidence in the long term
forecast continues. Models remain in excellent pattern agreement
throughout the long term forecast. A broad low pressure trough over
the Pacific Northwest will keep unstable southwest flow over the
region into Friday night. Periods of showers and scattered
thunderstorms look likely across Central Montana during this period.
Precipitation details vary but most of Central Montana looks to have
a fair shot at getting some rain by Friday. The main trough will
lift to the northeast into Southern Canada early Saturday leaving a
nice weekend in its wake. High pressure will build back in from the
southeast Saturday before breaking down ahead of a large low
pressure system approaching the Pacific coast Monday. Expect Monday
and Tuesday to return to somewhat unstable conditions with periods
of showers and thunderstorms possible. The trough looks to move over
the Rockies Wednesday bringing better chances for precipitation to
much of Central Montana. Temperatures warm back up Saturday through
Monday before falling Tuesday in response to the incoming system.
Winds look to remain mostly light with some afternoon breeziness.

&&

.AVIATION...
Updated 1755Z.
VFR conditions can be expected over the region to start to the
period...but expect widespread thunderstorms to develop over much of
the region after 21z. The storms could be severe at times...with
large hail and damaging wind gust being the main threat. Expect the
brunt of the storms to end by 06z Thursday...then widespread light
rain showers and isolated thunderstorms will continue for the rest
of the period. Expect IFR conditions in/near any thunderstorm
activity.

&&

.HYDROLOGY...
Point flood warnings remain in effect for the Big Sandy Creek near
Havre and Clear Creek near Chinook as water levels, though
decreasing, remain above flood stage. Widespread thunderstorm
activity this aftn/eve will generate heavy rainfall across central
Montana and portions of southwest Montana. This could push still
swollen creeks/streams over their banks, and cause localized flash
flooding conditions, especially near burn scars. Flash Flood
Watches have been issued for eastern portions of central Montana
as well as the burn scars in Madison, Jefferson and Gallatin
counties. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  63  44  64 /  60  70  30  30
CTB  46  61  42  63 /  60  70  20  30
HLN  50  65  45  64 /  60  60  40  40
BZN  47  70  42  62 /  60  50  50  60
WEY  39  68  35  57 /  40  30  30  40
DLN  47  66  40  61 /  50  60  50  60
HVR  54  70  47  69 /  70  70  40  20
LWT  51  68  44  61 /  60  60  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until Midnight MDT tonight Blaine...Chouteau...
Fergus...Gallatin...Hill...Jefferson...Judith Basin...Madison.

SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Blaine...
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Fergus...Gallatin...Hill...Jefferson...Judith Basin...
Liberty...Madison...Meagher...Southern Rocky Mountain Front.

Flood Warnings until further notice for Big Sandy Creek near Havre,
Clear Creek near Chinook.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jun 12, 10:14 AM MDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1014 AM MDT WED JUN 12 2013

MTZ011-013-015-047-050>052-055-131200-
HILL-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
GALLATIN-
1014 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD AND RIVER FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR
PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH TODAY.

WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG TO SEVERE PRODUCING LARGE HAIL...AND
HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS...CREEKS AND
PREVIOUSLY BURNED SCARED AREAS TO RAPIDLY FILL AND CAUSE
ADDITIONAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL THE WATER RETURNS
BACK INTO ITS BANK.

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE
THREAT OF SEVERE WEATHER IS LOW...BUT SOME STORMS MAY PRODUCE
SMALL HAIL AND MODERATE RAINFALL BRINGING FURTHER STREAM RISES
AND RURAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING INFORMATION
AND ANY WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

MTZ008>010-012-014-044>046-048-049-053-054-131200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
BROADWATER-MEAGHER-
1014 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG TO SEVERE PRODUCING LARGE HAIL...AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT
OF SEVERE WEATHER IS LOW BUT SOME STORMS MAY PRODUCE SMALL HAIL
AND MODERATE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND RAINFALL INFORMATION
AND ANY WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Special weather statement, Jun 12, 2:22 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT WED JUN 12 2013

MTZ014-052-122100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
222 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
NORTHERN JEFFERSON COUNTIES UNTIL 300 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF HELENA...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HELENA...

REMINDER...LIGHTNING CAN STRIKE UP TO 10 MILES AWAY FROM THE PARENT
THUNDERSTORMS.

LAT...LON 4700 11188 4678 11165 4639 11222 4658 11232
      4661 11230 4666 11233
TIME...MOT...LOC 2022Z 225DEG 35KT 4660 11213

BRUSDA
Local storm report, Jun 12, 2:29 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 W HELENA              46.60N 112.19W
06/12/2013  M0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            DIME-SIZED HAIL. LIGHT WINDS AND STEADY RAIN. NEAR
            PRIEST PASS ROAD.

&&

MLV
Special weather statement, Jun 12, 2:50 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT WED JUN 12 2013

MTZ014-122115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
250 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 315 PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WOLF CREEK...OR 28 MILES
NORTHWEST OF HELENA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOLF CREEK AND CRAIG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4725 11213 4708 11187 4682 11230 4694 11251
TIME...MOT...LOC 2050Z 224DEG 23KT 4698 11226

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:28 AM MDTFlash Flood WatchTFX14 hr
Jun 12, 2:22 PM MDTSpecial Weather StatementTFXBroadwater38 min
Jun 12, 2:42 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark48 min
Jun 12, 2:50 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Jun 12, 3:11 PM MDTSevere Thunderstorm WarningTFXBroadwater, Cascade, Jefferson, Lewis and Clark, Meagher49 min
Jun 12, 3:13 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark47 min
Jun 12, 4:29 PM MDTSpecial Weather StatementTFXCascade46 min
Jun 12, 4:31 PM MDTSpecial Weather StatementTFXBroadwater44 min
Jun 12, 4:32 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 12, 4:55 PM MDTSpecial Weather StatementTFXLewis and Clark50 min
Jun 12, 4:56 PM MDTFlash Flood WarningTFXBroadwater, Jefferson, Lewis and Clark4 hr
Jun 12, 5:00 PM MDTSpecial Weather StatementTFXJudith Basin30 min
Jun 12, 5:03 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark, Meagher42 min
Jun 12, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Jun 12, 5:35 PM MDTSpecial Weather StatementTFXTeton40 min
Jun 12, 5:41 PM MDTSpecial Weather StatementTFXLiberty49 min
Jun 12, 5:51 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Pondera, Teton39 min

Nearby

Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.